Endocrine Abstracts (2019) 65 P158 | DOI: 10.1530/endoabs.65.P158

Palliative electrochemotherapy treatment in a patient with advanced thyroid papillary carcinoma with cutaneous metastases

Daniela Cavaco, Sara Carvalhal, Helena Vicente & Valeriano Leite


Portuguese Institute of Oncology of Lisbon, Lisbon, Portugal


Advanced papillary thyroid carcinoma (PTC) with cutaneous metastases may cause pain, ulceration and bleeding. Electrochemotherapy (ECT) is a minimally invasive oncologic treatment of tumours located in the skin and subcutaneous tissue. The electric pulses potentiates the toxicity of a cytostatic agent entering the tumour cell. It is highly effective especially to relieve pain and improve quality of life. The adverse events are local and transient. A case of progressive metastatic PTC who developed bleeding cutaneous metastases treated with ECT is described. A 85-year-old male with a 18-months history of a cervical nodule with indolent growth and multiple cutaneous lesions in the scalp submitted to surgical excision. The cervical ultrasound (US) revealed multiple and suspicious thyroid nodules and a nodule located in the supraclavicular right region. Fine-needle aspirate (FNA) from those nodules suggested papillary thyroid carcinoma and the computed tomography (CT) revealed an extensive metastization into cervical lymph nodes, bone, lung and liver. In the follow-up, the patient developed a new multiple scalp nodules with 20 mm, firm and non-painful. The CT excluded bone invasion of the skull. FNA of the lesions was compatible with papillary thyroid carcinoma metastasis and thyroglobulin was >30 000 ng/ml in needle washout fluid. The lesions developed active bleeding and did not respond to local treatment with silver nitrate. The patient was submitted to an ECT session with IV bleomycin (15 000 UI/m2) administered in a bolus prior to the administration of electroporation pulses targeting the described lesion. The procedure took place in the ambulatory surgery unit under general anesthesia. The bleeding stopped in the following days and clinical complete response was observed five months after ECT. The patient did not develop complications related to bleomycin toxicity. ECT seems to be a safe and effective option for local palliative treatment in advanced PTC patients with improvement of local symptoms.

Article tools

My recent searches

No recent searches.